Winter Weather, Pottawatomie
- When
- February 16, 5:00 AM CST to 12:00 PM CST
- Where
- Pottawatomie forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Winter weather in the form of light freezing rain and freezing drizzle overspread the area during the early morning hours of February 16th and continued until around noon. there were numerous accidents and a few indirect injuries due to the icy roads.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Winter weather in the form of light freezing rain and freezing drizzle overspread the area during the early morning hours of February 16th and continued until around noon. Although precipitation amounts were light...mainly less than a tenth of an inch...there were numerous accidents and a few indirect injuries due to the icy roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 16, 4:21 AM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 421 AM CST THU FEB 16 2006 .DISCUSSION... MAIN FORECAST CHALLENGE THIS MORNING IS WHAT TO DO WITH THE ADVISORY. 09Z SFC OBS SHOWED A WARM FRONT SURGING NORTH THROUGH CENTRAL AND EASTERN OK WITH 20KT SOUTHERLY WINDS PUSHING DEWPOINTS UP INTO THE UPPER 50S. IT HAS TAKEN SOME TIME FOR THE ISENTROPIC LIFT TO GENERATE ANY DRIZZLE...HOWEVER WITH THIS CURRENT SURGE OF MOISTURE ADVECTING NORTH SOME RETURNS ARE STARTING TO SHOW UP ON RADAR. MEANWHILE DRY AIR REMAINS IN PLACE AT THE SFC ACROSS CENTRAL KS. ALOFT THE SHORTWAVE TROUGH WAS ROTATING THROUGH THE CENTRAL ROCKIES. MODELS CONTINUE TO SHOW PRESSURE RISES AND CAA INCREASING THIS AFTERNOON AS THE SHORTWAVE AND UPPER LEVEL SPEED MAX PROPAGATE EAST ACROSS THE CENTRAL PLAINS. THE DRIZZLE SHOULD COME TO AN END FOR THE MOST PART BY 18Z AS THE BETTER FORCING AND VERTICAL MOTION MOVE EAST OF THE FORECAST AREA. IN FACT 06Z RUC AND NAM PROGS SHOW ISENTROPIC DOWNGLIDE WITH DRY AIR ADVECTING IN FROM THE NORTH BY 18Z. THEREFORE WILL NOT NEED TO EXTEND THE ADVISORY. THERE APPEARS TO BE A LOT OF DRY AIR IN PLACE OVER NORTH CENTRAL KS. THINK THAT DEW POINT DEPRESSIONS AROUND 10 DEGREES WILL LIMIT ANY LIGHT PRECIP AND DO NOT EXPECT ANY ACCUMULATIONS. THEREFORE HAVE CANCELED THE ADVISORY FOR NORTH CENTRAL KS. CONTINUED A DRY FORECAST FOR TONIGHT THROUGH SATURDAY. THE MODELS SHOW 850 WINDS BRIEFLY BECOMING SOUTHERLY LATE FRIDAY...AND THE GFS AND UKMET BRING SOME QPF BACK NORTH. THE NAM HOWEVER IS FURTHER SOUTH WITH THE SFC RIDGE AND DRY AIR. WITH THE FRONT EXPECTED TO BE ALONG THE GULF COAST AND DEWPOINTS IN THE SINGLE DIGITS FOR FRIDAY NIGHT...THINK THE GFS MAY BE A LITTLE TOO FAR NORTH WITH ITS QPF. THE OTHER AREA FOR POSSIBLE PRECIP IS ALONG THE HIGH PLAINS WERE UPSLOPE FLOW MAY AID IN SOME LIGHT SNOW. THIS SHOULD REMAIN WELL WEST OF THE FORECAST AREA FRIDAY NIGHT. DO NOT EXPECT MUCH OF A WARM UP THROUGH SATURDAY. MODEL CONSENSUS IS FOR CAA TO CONTINUE THROUGH THE PERIOD AS A CANADIAN AIRMASS CONTINUES TO BUILD SOUTH. HIGHS ON SATURDAY MAY NOT GET OUT OF THE TEENS FOR SOME LOCATIONS AS THE SFC RIDGE SLIDES ACROSS NORTHEAST KS AND PARTLY TO MOSTLY CLOUDY SKIES LIMIT SOLAR INSOLATION. PREVIOUS FORECAST FOR TEMPS SEEM TO BE IN THE BALL PARK AND HAVE ONLY MADE SOME ADJUSTMENTS FOR THE LATEST TRENDS. MOISTURE ADVECTION LOOKS TO BE POSSIBLE FOR SUNDAY AND INTO THE BEGINNING OF NEXT WEEK. MEDIUM RANGE MODELS SHOW THE SFC RIDGE FINALLY MOVING EAST. MEANWHILE FAST SOUTHWESTERLY FLOW ALOFT WILL HELP PRESSURES FALL ALONG THE LEE OF THE ROCKIES. THIS BRINGS A SOUTHERLY SFC WIND TO THE HIGH PLAINS. JUST HOW FAST MOISTURE RETURNS IS THE BIGGEST QUESTION. HOWEVER GOING FORECAST LOOKS REASONABLE AND HAVE NOT MADE ANY CHANGES. && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FOR KSZ010>012-022>024-026-036-038>040 TIL 18Z...GENERALLY EAST OF A LINE FROM MANHATTAN TO MARYSVILLE. && WOLTERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 500 AM CST THU FEB 16 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-171100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 500 AM CST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF FREEZING DRIZZLE COULD PRODUCE A THIN GLAZE OF ICE ON EXPOSED AND ELEVATED SURFACES ACROSS NORTHEAST AND PARTS OF EAST CENTRAL KANSAS. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIND CHILL VALUES AROUND 10 DEGREES BELOW ZERO ARE POSSIBLE SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. WOLTERS
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492913, 5492914, 5492915, 5492916, 5492917, 5492918.